Q I’m 86 and during a recent stay in hospital was prescribed new medications. I now have to take 10 pills a day. I am experiencing a metallic taste in my mouth and often feel like vomiting. Could this be due to my new pills?
A Managing our health as we get older often means we have to take medication and, sometimes, medication can have undesired effects.
What are the nutrition risks of taking a number of medications?
The more medication we take, the more likely we are to come across one that has side effects that may affect our eating or drinking. Taking five or more prescribed medications puts us at highest risk of some nutritional side effects, including some common ones that may affect our food intake: nausea, dizziness, a dry mouth, stomach upsets and changes in taste and smell. The changes in taste and smell, in particular, are highest in people consuming the largest numbers of prescription drugs.
What are the risks of ongoing side effects?
Not only is it unpleasant to experience these side effects, it can also mean you’re not able to eat enough food to get the range of nutrients your body needs. If these side effects continue, over time there is a risk of unintended weight loss and nutrient deficiencies occurring.
What can you do about it?
Don’t hesitate to talk with your doctor about the symptoms you’re experiencing. Your doctor will be able to review your medication and explore other options that may not cause these side effects.
It’s also important to know some vitamins and over-the-counter medication may also cause side effects. If you are using these, be sure to share this information with your doctor too, to help them identify what’s causing the side effects.
Side effects that affect your eating can be very common in older people and the sooner you check out any suspected side effects the better.
Article sources and references
- Little O. 2018. Updates in nutrition and polypharmacy. Current Opinion in Clinical Nutrition and Metabolic Care 21:4-9https://journals.lww.com/co-clinicalnutrition/Citation/2018/01000/Updates_in_nutrition_and_polypharmacy.3.aspx
- Ministry of Health. 2013. Food and Nutrition Guidelines for Healthy Older People: A background paper. Wellington: Ministry of Health.https://www.health.govt.nz/system/files/documents/publications/food-nutrition-guidelines-healthy-older-people-background-paper-v2.pdf
- Schiffman SS. 2018. Influence of medications on taste and smell. World Journal of Otorhinolaryngology – Head and Neck Surgery 4:84-91https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6051304/